05 May Over-the-Counter Diarrhea Medication is an Opioid That Can Cause Cardiac Death
MedicalResearch.com Interview with:
William Eggleston, PharmD
Fellow in Clinical Toxicology/Emergency Medicine
Upstate Medical University
Upstate New York Poison Center
MedicalResearch.com: What is the background for this study? What are the main findings?
Dr. Eggleston: The case series describes two deaths associated with loperamide abuse with supportive post-mortem findings. It adds to the growing body of literature reporting cardiac toxicity after loperamide abuse and demonstrates the deadly consequences. It also highlights the growing trend of loperamide abuse amongst opioid addicted patients looking to get high or stave off withdrawal symptoms.
MedicalResearch.com: What should readers take away from your report?
Dr. Eggleston: Readers should recognize that loperamide is an OTC opioid medication that acts similarly to morphine or heroin in the body after high doses. The drug is easily abused due to its low cost, ease of accessibility, legal status, and lack of social stigma associated with its possession. Most importantly, loperamide is a cardiac toxin that causes conduction disturbances in high doses and can produce deadly dysrhythmias.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Dr. Eggleston: Future research should focus on describing loperamide abuse patterns in the population, characterizing the drug’s pharmacological activity on cardiac cells, and the role for limiting its accessibility to deter abuse.
MedicalResearch.com: Is there anything else you would like to add?
Dr. Eggleston: Loperamide is a low cost and highly accessible alternative for patients addicted to opioid medications. Unlike most opioids its abuse is also associated with significant cardiac toxicity that can result in death. We urge the public and healthcare professionals to educate users on this topic, to report adverse events to FDA MedWatch, and to urge restrictions on this deadly OTC drug of abuse.
MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.
William Eggleston, Kenneth H. Clark, Jeanna M. Marraffa. Loperamide Abuse Associated With Cardiac Dysrhythmia and Death. Annals of Emergency Medicine, 2016; DOI: 10.1016/j.annemergmed.2016.03.047
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.
Last Updated on May 5, 2016 by Marie Benz MD FAAD